, Volume 37, Issue 6, pp 1039–1055 | Cite as

Distance-Preserving Subgraphs of Johnson Graphs

  • Victor ChepoiEmail author
Original Paper


We give a characterization of distance-preserving subgraphs of Johnson graphs, i.e., of graphs which are isometrically embeddable into Johnson graphs (the Johnson graph J(m,∧) has the subsets of cardinality m of a set ∧ as the vertex-set and two such sets A,B are adjacent iff |AΔB|=2). Our characterization is similar to the characterization of D. Ž. Djoković [11] of distance-preserving subgraphs of hypercubes and provides an explicit description of the wallspace (split system) defining the embedding.

Mathematics Subject Classification (2000)

05C12 52B40 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    H.-J. Bandelt and V. Chepoi: Decomposition and l 1-embedding of weakly median graphs, Europ. J. Combin. 21 (2000), 701-714.CrossRefzbMATHGoogle Scholar
  2. [2]
    H.-J. Bandelt and V. Chepoi: Metric graph theory and geometry: a survey, in: J. E. Goodman, J. Pach, R. Pollack (Eds.), Surveys on Discrete and Computational Geometry. Twenty Years later, Contemp. Math., vol. 453, AMS, Providence, RI, 2008, 49-86.CrossRefGoogle Scholar
  3. [3]
    H.-J. Bandelt, V. Chepoi and K. Knauer: COMs: complexes of oriented matroids, arXiv:1507.06111, 2015.Google Scholar
  4. [4]
    H.-J. Bandelt and A. W. M. Dress: A canonical decomposition theory for metrics on a nite set, Adv. Math. 92 (1992), 47-105.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    H.-J. Bandelt, V. Chepoi, A. Dress and J. Koolen: Combinatorics of lopsided sets, Europ. J. Combin. 27 (2006), 669-689.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    A. Björner, M. Las Vergnas, B. Sturmfels, N. White and G. Ziegler: Ori-ented Matroids, Encyclopedia of Mathematics and its Applications, vol. 46, Cambridge University Press, Cambridge, 1993.Google Scholar
  7. [7]
    J. Chalopin, V. Chepoi and D. Osajda: On two conjectures of Maurer concerning basis graphs of matroids, J. Combin. Th. Ser. B 114 (2015), 1-32.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    V. Chepoi: d-Convexity and isometric subgraphs of Hamming graphs. Cybernetics 24 (1988), 6-10 (Russian, English transl.).MathSciNetCrossRefGoogle Scholar
  9. [9]
    M. Deza and M. Laurent: Geometry of Cuts and Metrics, Springer-Verlag, Berlin, 1997.CrossRefzbMATHGoogle Scholar
  10. [10]
    M. Deza and S. Shpectorov: Recognition of l1-graphs with complexity O(nm), or football in a hypercube, Europ. J. Combin. 17 (1996), 279-289.CrossRefzbMATHGoogle Scholar
  11. [11]
    D. Ž. Djokovic: Distance-preserving subgraphs of hypercubes, J. Combin. Th. Ser. B 14 (1973), 263-267.MathSciNetCrossRefGoogle Scholar
  12. [12]
    A. Dress, K. T. Huber, J. Koolen, V. Moulton and A. Spillner: Basic Phy-logenetic Combinatorics, Cambridge University Press, Cambridge, 2012.zbMATHGoogle Scholar
  13. [13]
    R. L. Graham and P. M. Winkler: On isometric embeddings of graphs, Trans. Amer. Math. Soc. 288 (1985), 527-536.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    F. Haglund and F. Paulin: Simplicité de groupes d’automorphismes d’espaces á courbure négative, The Epstein birthday schrift, Geom. Topol. Monogr. 1 (1998), 181-248 (electronic), Geom. Topol. Publ., Coventry.CrossRefzbMATHGoogle Scholar
  15. [15]
    W. Imrich and S. Klavžar: Product Graphs: Structure and Recognition, Wiley-Interscience Publication, New York, 2000.zbMATHGoogle Scholar
  16. [16]
    J. Lawrence: Lopsided sets and orthant-intersection of convex sets, Pacic J. Math. 104 (1983), 155-173.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    S. B. Maurer: Matroid basis graphs I, J. Combin. Th. Ser. B 14 (1973), 216-240.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    S. V. Shpectorov: On scale embeddings of graphs into hypercubes, Europ. J. Combin. 14 (1993), 117-130.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    P. Terwilliger and M. Deza: The classification of finite connected hypermetric spaces, Graphs and Combin. 3 (1987), 293-298.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    E. Wilkeit: Isometric embedding in Hamming graphs, J. Combin. Th. Ser. B 50 (1990), 179-197.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    P. M. Winkler: Isometric embedding in the product of complete graphs, Discr. Appl. Math. 7 (1984), 221-225.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2016

Authors and Affiliations

  1. 1.Laboratoire d’Informatique FondamentaleAix-Marseille Université and CNRS, Faculté des Sciences de LuminyMarseille Cedex 9France

Personalised recommendations